Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 169, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2020, 9:26 AM CDT for Buena Vista County, Ida County, Iowa. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 9:26 AM CDT (14:26 UTC)
- Expired
- Aug 10, 2020, 10:00 AM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buena Vista County, IA, Ida County, IA
The radar
The Omaha radar (KOAX), 157 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 9:29 AM CDT | TSTM WND DMG | 4 S Arthur, IA | 4 OR 5 LARGE BRANCHES DOWN. LOTS OF SMALLER BRANCHES AND LEAVES DOWN. |
| Aug 10, 9:35 AM CDT | TSTM WND DMG | 2wsw Slb, IA | DAMAGE TO CROPS. NWS UPDATED TO IEM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 6:06 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2619 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
251
WUUS53 KFSD 101426
SVRFSD
IAC021-093-101500-
/O.NEW.KFSD.SV.W.0169.200810T1426Z-200810T1500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
926 AM CDT Mon Aug 10 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southern Buena Vista County in northwestern Iowa...
Ida County in west central Iowa...
* Until 1000 AM CDT.
* At 926 AM CDT, a severe thunderstorm was located over Arthur, or
near Ida Grove, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Arthur around 930 AM CDT.
Other locations impacted by this severe thunderstorm include
Schaller.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4256 9545 4256 9539 4267 9538 4267 9492
4256 9492 4248 9539 4247 9532 4221 9533
4221 9567
TIME...MOT...LOC 1426Z 261DEG 34KT 4234 9540
HAIL...1.00IN
WIND...60MPH
$$
Weisser1 follow-up statement
590
WWUS53 KFSD 101450
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
950 AM CDT Mon Aug 10 2020
IAC021-093-101500-
/O.EXP.KFSD.SV.W.0169.000000T0000Z-200810T1500Z/
Buena Vista IA-Ida IA-
950 AM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BUENA VISTA AND IDA
COUNTIES WILL EXPIRE AT 1000 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds to 50 mph are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern and west central Iowa.
LAT...LON 4256 9545 4256 9539 4267 9538 4267 9492
4256 9492 4248 9539 4247 9532 4221 9533
4221 9567
TIME...MOT...LOC 1450Z 261DEG 34KT 4236 9520
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 5:41 AM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 10, 5:41 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 541 AM CDT Mon Aug 10 2020 .SHORT TERM...(Today and Tonight) Issued at 236 AM CDT Mon Aug 10 2020 Current obs would indicate a surface boundary oriented from near Yankton northeastward into southwestern MN. Have had a couple of cells try to develop along this feature very early this morning, though in the absence of significant shear they have fallen apart. Although presently convection free, models are still depicting convective development towards 09Z as a subtle shortwave over central SD slides eastward and midlevel frontogenesis increases south of Interstate 90. Although CAPE values will be slowly decreasing toward 12Z, could still see a couple stronger storms south of I-90 into the mid morning hours as bulk shear increases a bit. The main threats would be large hail, and strong winds with model depicted DCAPE running around 1000 J/KG into the early morning. Once convection clears out of our southeast by mid morning, it will be a beautiful day with clearing skies and falling dew points. Highs will run in the upper 70s to around 80. As high pressure drifts across the region tonight, look for clear skies, light winds, and cooler temperatures. Lows will be in the 50s over the entire area. .LONG TERM...(Tuesday through Sunday) Issued at 236 AM CDT Mon Aug 10 2020 The surface ridge will drift off to the east on Tuesday, allowing for a return flow of warmer and moister air as dew points slowly climb back into the 60s. It will remain dry during the day with highs in the lower to mid 80s. Thunderstorm chances return for Tuesday night as a shortwave tracks across the region and instability increases. Shear does not look overly impressive at this point, so thinking that severe chances are on the lower end. For the remainder of the week, a subtle warming trend continues into Friday with highs settling in on the mid and upper 80s as the upper level pattern become nearly zonal through the week. With afternoon dew points running in the lower 70s, it will be humid through the period. There will be periodic thunderstorm chances in the presence of instability and moisture, though hard to pin down timing with subtle shortwaves moving through the upper level flow. The end of the week closes out with slightly cooler weather for next weekend as a frontal boundary slides through the region - though models are handling the timing differently. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 538 AM CDT Mon Aug 10 2020 Scattered thunderstorms, primarily south of Interstate 90 through mid to late morning. Otherwise, VFR conditions expected through the TAF period. Winds will be light into tonight. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...JM AVIATION...JM
Hazardous weather outlook, Aug 10, 3:18 AM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 318 AM CDT Mon Aug 10 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-110830- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 318 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible though mid morning, mainly from the Interstate 90 corridor and southward. A few of these storms could become strong to severe, with hail to the size of half dollars and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible through 10 am.
In the hours before
Local storm report, Aug 10, 7:43 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
743 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 AM HAIL 4 NNW BURKE 43.23N 99.33W
08/10/2020 E1.25 INCH GREGORY SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Local storm report, Aug 10, 7:58 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
758 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 AM HAIL 2 WNW BURKE 43.20N 99.34W
08/10/2020 E1.00 INCH GREGORY SD TRAINED SPOTTER
&&Local storm report, Aug 10, 8:06 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
806 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN TYNDALL 42.99N 97.86W
08/10/2020 M1.05 INCH BON HOMME SD CO-OP OBSERVER
&&Local storm report, Aug 10, 8:07 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
807 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 AM HAIL TYNDALL 42.99N 97.86W
08/10/2020 E1.00 INCH BON HOMME SD CO-OP OBSERVER
&&Local storm report, Aug 10, 8:27 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
827 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND GST 2 SW SERGEANT BLUFF 42.38N 96.38W
08/10/2020 M58 MPH WOODBURY IA ASOS
ASOS STATION KSUX SIOUX GATEWAY AIRPORT.
&&Local storm report, Aug 10, 9:04 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
904 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM TSTM WND GST 1 SW MOVILLE 42.48N 96.08W
08/10/2020 M58 MPH WOODBURY IA MESONET
MESONET STATION RSCI4 SIOUX CITY (I-29).
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:51 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 39 min |
| Aug 10, 8:49 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.